Alert archive / Nebraska / Tornado Warnings in 1999

Tornado Warning 24, NWS Omaha, NE

May 3, 1999Cedar County, Nebraska

NWS Omaha, NE issued this tornado warning at May 3, 1999, 9:30 PM CDT for Cedar County, Nebraska. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 1999, 9:30 PM CDT (02:30 UTC)
Expired
May 3, 1999, 10:20 PM CDT
In force
50 min
Issued by
NWS Omaha, NE
Area
Whole counties

County Cedar County, NE

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 9:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 1999-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 1999-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1468 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1303 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.5

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 3, 2:35 PM CDT, 6 hours 55 minutes earlier.

Area forecast discussion, May 3, 2:35 PM CDT, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
235 PM CDT MON MAY 3 1999

18Z SOUNDING SHOWS SOME INCREASED MOISTR ADVECTION AND SFC DEWPOINTS
UP TO 60 AT HSI LNK BIE FNB AND OFF.  ALL THREE MODELS WOULD INDICATE
IMPROVED UPPER SUPPORT LATER TONIGHT.  TOP AND OAX SOUNDINGS SHOWED ABOUT
57 AND 78 B- WITH LITTLE PROB WITH SECOND INVERSION ALOFT.  WITH JET
JUST ROTATING INTO SRN SIDE OF CIRC THIS EVE...AND THE PRONOUNCED S TO
N JET IN FRONT NOT PRESENT PRECIP MAY HOLD OFF UNTIL AFT MIDNIGHT.

ALL THREE MODELS WANT TO RAPIDLY EXPAND THE MOISTURE THROUGH THE STACK
TO 12Z...AND ALSO UNDERGO SOME SERIOUS DESTABLIZATION.  OVERNIGHT
ACTIVITY LIKELY TO LAST INTO TUE.  WITH RELATIVE HIGH RH BUT WARM
AIRMASS WILL FAVOR LOWER 70S OVER UPPER 60S TUE.  WITH VERY DISTINCT
COLD FRONT LIKELY TUE NIGHT COULD EXPECT FRONTAL WEATHER WITH SOMEWHAT
COOLER TEMPS TUE NIGHT AND LOWER TO MID 60S ON WED NOT UNWARRANTED.

.OMA...NONE
POERS

In the hours before

Special weather statement, May 3, 5:30 PM CDT, 4 hours before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-041200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
530 PM CDT MON MAY 3 1999

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

SPOTTER ACTION...
STORM SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT IN EASTERN NEBRASKA
AND SOUTHWEST IOWA.

DISCUSSION...
AN UNSTABLE AND MOIST AIR MASS IS IN PLACE ACROSS EASTERN NEBRASKA AND
SOUTHWEST IOWA. STRONG SOUTH WINDS THROUGH THE NIGHT WILL LEAD TO AN
EVEN FURTHER INCREASE IN GULF MOISTURE INTO THE REGION. THIS AIR MASS
WILL INTERACT WITH DISTURBANCES IN THE UPPER ATMOSPHERE MOVING INTO THE
PLAINS AND SURFACE BOUNDARIES...TO BRING A CHANCE FOR THUNDERSTORMS TO
THE REGION TONIGHT.

DUE TO THE DEGREE OF INSTABILITY...SOME OF THESE STORMS COULD BECOME
SEVERE. LARGE HAIL AND DAMAGING WIND GUSTS APPEAR TO BE THE MAIN RISK.
HOWEVER ISOLATED TORNADOES ARE POSSIBLE BASED ON WIND SHEAR PROFILES IN
THE LOWER ATMOSPHERE.

GW

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:20 PM CDTSevere Thunderstorm WarningOAXButler50 min
May 3, 7:39 PM CDTSevere Thunderstorm WarningOAXCuming51 min
May 3, 7:50 PM CDTSevere Thunderstorm WarningOAXColfax65 min
May 3, 7:55 PM CDTSevere Thunderstorm WarningOAXStanton50 min
May 3, 8:02 PM CDTSevere Thunderstorm WarningOAXDodge48 min
May 3, 8:20 PM CDTSevere Thunderstorm WarningOAXWayne45 min
May 3, 8:31 PM CDTTornado WarningOAXAntelope34 min
May 3, 8:33 PM CDTSevere Thunderstorm WarningOAXPierce47 min
May 3, 8:52 PM CDTTornado WarningOAXKnox48 min
May 3, 8:56 PM CDTSevere Thunderstorm WarningOAXCedar, Knox64 min
May 3, 9:38 PM CDTTornado WarningOAXKnox32 min
May 4, 6:25 AM CDTSevere Thunderstorm WarningOAXCass, Otoe45 min
May 4, 7:39 AM CDTSevere Thunderstorm WarningOAXDouglas, Washington31 min

Nearby

Tornado Warnings in Nebraska, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.